From Ft. Lauderdale, Florida, USA:
I am 58 years old and had diabetes Type 2 for 26 years. Recently, to bring the diabetes under better control, I started on Glucophage (in addition to glyburide) [both of which are pills for type 2 diabetes]. During the day my sugar levels are much lower than before (around 90-110). In the mornings, fasting, however, my blood sugar levels are around 140-170 as soon as I get up. I have checked the level at 3 or 4 in the morning and they are around 80-90. When and why does the 'injection' of sugar occurs in the body?
The blood sugar levels that you report are not out of the range that is consistent with good control and provided that your A1c level is near the upper level of normal, I would not think that they suggest any change of regimen. The disparity between the early morning and before breakfast blood sugars is suggestive though, in a rather modest way of what is called the dawn phenomenon. The commonest basis for this in both Type 1 and Type 2 Diabetes is that the availability of insulin in the middle of the night, whether given by injection or induced by medications, is surplus to the available blood sugar. In consequence there is a fall of blood sugar which in turn brings about a surge of counterregulatory hormones and a subsequent rise in blood sugar (the Somogyi Effect). Treatment therefore is directed to either reducing the prevailing insulin level or to increasing the carbohydrate or protein available for blood sugar.
The second mechanism is the circadian rhythm of blood cortisol levels which are higher in the early morning and which increase the conversion of liver glycogen to blood sugar. In the normal person this can be compensated for; but in diabetes there are restrictions on the availability of insulin to match this increase in blood sugar. In teenagers of course the situation may also be modified by the circadian changes in other factors like growth hormone and insulin like growth factor 1 binding protein.
I hope this makes things somewhat clearer.
Original posting 5 Aug 1998
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.